Hail, Jefferson
- When
- June 13, 4:45 PM MST
- Where
- Jefferson County, 2.11 mi NW of Arvada
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.820, -105.110
Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County. Heavy rain caused extensive flash flooding north of Fort Morgan. Several county roads were damaged and the heavy rain contributed to one accident. The combination of large hail, up to ping pong ball size, and heavy rain caused significant crop damage between Weldona and Snyder. Severe thunderstorms produced hail up to the size of quarters in Adams, Arapahoe, Elbert and Jefferson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 1:10 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT SAT JUN 13 2009 .SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z 1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER 50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT WAVE PASSES OVER COLORADO. MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS. .LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK. THROUGH THE FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION. THIS PATTERN WILL CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES OF THE DAY IN THE MEAN FLOW. AT LOWER LEVELS...ABUNDANT MOISTURE SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE COMPONENT TO THE WIND FIELDS. TEMPERATURES AT 700 MB AND ALOFT WILL BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER AND MID 80S FROM TUESDAY ONWARD. SOME OF THE WARMING MAY BE OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY. FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN. && .AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE 22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/KDRBY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT JUN 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT JUN 13 2009 ...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED TORNADOES. THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS COLORADO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO CONTINUE FOR MUCH OF THE NEXT WEEK. SOUTHERLY FLOW AT LOW LEVELS IS EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS. THE THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING. TEMPERATURES WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH OF THE DAILY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS. MEIER/DANKERS
The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
9 hail, 3 tornado, 1 flash flood. Local standard time, as filed.
A tornado touched down but did no damage.
A small tornado touched down but did no damage.
A tornado touched down briefly but did no damage.
Heavy rain from numerous thunderstorms produced extensive flooding of roads and ditches along the Wildcat Creek area. One resident measured 5 1/2 inches of rainfall with the storms. Law enforcement reported State Highway 52 and County Road AA were under several feet of water. Several other county roads were damaged by heavy rain with extensive field flooding reported. One accident occurred when a driver drove his truck into the washed out portion of County Road Y just east of State Highway 52. He escaped the submerged truck uninjured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165607, 165606, 165618, 165615, 165609, 165608, 213086, 165611, 165612, 165613, 211507, 165614, 165605.